Virginia, 2010

Damaging Winds in Virginia, July 20, 2010

July 20, 2010 · NWS AKQ · 2 events in 2 counties and zones

Scattered severe thunderstorms associated with a weak trough produced damaging winds across portions of central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms associated with a weak trough produced damaging winds across portions of central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 20, 6:33 PM EST, 22 minutes earlier.

Area forecast discussion, Jul 20, 6:33 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
733 PM EDT TUE JUL 20 2010

.SYNOPSIS...
HIGH PRESSURE REMAINS ANCHORED OFF THE SOUTHEAST COAST THROUGH
FRIDAY...AS A SERIES OF WEAK FRONTS DISSIPATE TO THE NORTH OF THE
AREA. A STRONGER COLD FRONT WILL EVENTUALLY MOVE INTO THE REGION
OVER THE WEEKEND INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
RADAR CURRENTLY SHOWS A BROKEN LINE OF SHRA/TSRA BISECTING OUR CWA
FROM NORTH TO SOUTH THIS EVENING. SO FAR...THIS ACTIVITY REMAINS
SUB-SEVERE WITH MAX WIND SPEEDS BEING REPORTED IN THE 40-45MPH
RANGE. SVR WATCH 502 FOR OUR WESTERN COUNTIES WAS CANCELLED AS OF
7PM EDT. THIS ACTIVITY WILL SLOWLY PUSH EASTWARD THROUGH THE
EVENING HOURS...AIDED BY THE PASSAGE OF A WEAK SHORTWAVE...AND
THUS HAVE INCREASED POPS TO ACCOUNTY FOR THIS ACTIVITY THROUGH THE
FIRST PART OF TONIGHT.

OVERNIGHT...ACTIVITY WILL DISSIPATE AFTER MIDNIGHT BUT WILL
MAINTAIN ISOLATED POPS ALONG THE COAST. LOWS VERY WARM/GNLY IN THE
LWR-MID 70S (EVEN SOME UPR 70S SE VA/NE NC).
&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
MID LVL TROF OVER SOUTH CENTRAL CANADA WILL PUSH E/SE OVER THE
GRT LKS AND INTO THE NORTHEAST/MID ATL RGN ON WED. HIGHS AGAIN
WILL BE IN THE MID/UPR 90S (WARMEST OVER THE SE CWA WITH LESS
CLOUD COVER). HEAT INDICES AGAIN CLOSE TO 105 BUT WILL NOT ISSUE A
HEAT ADSY AT THIS PT. WILL HAVE SCTD TSTMS DURING THE AFTN AS
SOMEWHAT DEEPER MSTR ADVECTS IN FROM THE NW ASSOCIATED W/ SFC COLD
FRONT. STILL...SOME POTENTIAL FOR PRECIP COVERAGE TO SPLIT AS
ENRGY TRACKS E OF THE MTNS DUE TO DOWNSLOPE WSW FLOW IN LOW LVLS.
WILL CARRY 30-50% POPS OVER MOST OF THE CWA...MAINLY IN THE
AFTN/ERLY EVENG INLAND...AND EVENG TWDS THE COAST.

THU/FRI...FRONT STALLS/DISSIPATES OVER SRN VA/NC THU...BRINGING
DRIER AIR INTO AT LEAST NRN AND CNTRL SECTIONS THU. ALTHOUGH ITS
PASSAGE WILL MAKE FOR LOWER HUMIDITY VALUES ON THU...THE HEAT WILL
CONTINUE WITH HIGHS INTO MID-UPR 90S INLAND...LWR 90S AT THE
COAST. (HEAT INDEX NUMBERS CRNTLY LOOK TO HOLD AT ARND 100 OR LESS).
FRI BRINGS RETURN SW FLOW AND INCRSG RH VALUES. LOW LVL
THICKNESSES OFF MODEL CONSENSUS SUGGEST HIGHS ARND 100 OVER
INTERIOR VA AND MID-UPR 90S ELSEWHERE. (HEAT ADVSY WOULD BE A
POSSIBILITY).

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
REMAINING VRY HOT THRU AT LEAST SAT...POSSIBLY INTO SUN...WHEN
BETTER CHCS FOR SCTD SHRAS/TSRAS WILL BE AS COLD FRNT PUSHES INTO
THE AREA. HI PRES RDG SFC AND ALOFT WILL REMAIN ALNG AND OFF THE MID
ATLC AND SE CST FRI NGT INTO SUN. THIS WILL CONTINUE TO PROVIDE VRY
HOT TEMPS AND HI HUMIDITY LVLS INTO THE REGION...WITH ISLTD MAINLY
AFTN AND EVENG SHRAS AND TSRAS. THE COLD FRNT WILL PUSH DWN THRU THE
AREA SUN AFTN THRU MON. AS A RESULT...WILL HAVE SML CHC POPS (30)
FOR SHRAS/TSRAS ALL LOCATIONS ON SUN...AND ERN/SERN CNTIES SUN NGT.
SLGT CHC POPS FOR EXTRM SRN VA AND NE NC ON MON...AS FRNT WILL
SLOWLY PUSH FARTHER S OF THIS AREA BY LATE MON/MON NGT. GOING DRY ON
TUE...AS HI PRES WILL BE OVR THE REGION OR JUST OFFSHR. NOT AS
HOT...ESPLY MON AND TUE...AS SFC FLO WILL BE MORE FM THE NW THRU NE.

MAX TEMPS WILL BE IN THE UPR 90S TO LWR 100S SAT...IN THE LWR TO MID
90S SUN...AND IN THE UPR 80S TO MID 90S MON AND TUE. MIN TEMPS WILL
BE IN THE MID TO UPR 70S SAT AND SUN MORNGS...IN THE LWR TO MID 70S
MON MORNG...AND IN THE UPR 60S TO MID 70S TUE MORNG.

&&

.AVIATION /23Z TUESDAY THROUGH SUNDAY/...
THE ISSUE FOR TUE AFTN WILL BE CONVECTION. AT 18Z...WIDELY SCT
SHOWERS WERE OCCURRING OVER PARTS OF SCTRL VA AND A SLIGHT RISK OF
SEVERE IS IN EFFECT ACRS ALL OF THE TAF SITES. EXPECT RIC AND ECG
MAY HAVE TSTMS AT ALMOST ANYTIME WHILE SBY WILL HAVE THEIR BEST
CHANCE DURG THE EVNG. LEFT CB REMARKS OUT OF PHF AND ORF FOR NOW BUT
TSTMS ARE NOT OUT OF THE QUESTION FOR LATE AFTN. SEA OR BAY BREEZE
WILL AFFECT THE WINDS AT PHF AND ORF DURING THE AFTN. OTHERWISE
EXPECT BREEZY W/SW WINDS THIS AFTN...DIMINISHING AFTER SUNSET.

THE OVERNIGHT SHOULD BE FAIRLY UNEVENTFUL BUT INCLUDED MVFR HAZE AT
SBY. SKIES SHOULD BE MOSTLY CLEAR WED THROUGH 18Z BUT MORE
CONVECTION WILL BE PSBL AFT 18Z.

MAINLY VFR CONDS CAN BE EXPECTED THROUGH SUNDAY. EARLY MRNG FOG
SHOULD BE MINIMAL AND AFTN TSTMS ARE EXPECTED TO BE MAINLY ISOLATED.

&&

.MARINE...
NO HEADLINES IN THE SHRT TERM FOR TNGT THRU THU. SW WNDS GENERALLY
10 TO 15 KT WILL CONTINUE TNGT THRU WED...AS BERMUDA HI PRES
CONTINUES TO DOMINATE OUR WX. A COLD FRNT WILL DROP THRU WED NGT
INTO THU MORNG...WITH WNDS SHIFTING TO THE NW THEN N. NE WNDS THU
AFTN WILL THEN SHIFT BACK TO SSW BY FRI MORNG...WITH SW WNDS
PREDOMINATE AGAIN FOR THE REMAINDER OF FRI INTO SUN AS BERMUDA HI
PRES DOMINATES AGAIN. EXPECTING WNDS...WAVES AND SEAS TO REMAIN
BELOW SCA CRITERIA THRU THE PERIOD...WITH WAVES 1 TO 3 FT AND SEAS 2
TO 4 FT.

&&

.CLIMATE...
ANOTHER PERIOD OF HOT WX THROUGH THE WEEKEND...RECORD HIGHS ARE
INCLUDED BELOW.

THU 7/22
RIC 103/1952
ORF 100/1952
SBY 104/1930
ECG 103/1952

FRI 7/23
RIC 103/1952
ORF 103/1952
SBY 100/1952
ECG 105/1952

SAT 7/24
RIC 99/1995
ORF 99/1995
SBY 96/1995
ECG 97/1952

SUN 7/25
RIC  99/1987
ORF  96/1987
SBY  98/1930
ECG 100/1949

MON 7/26
RIC 100/1940
ORF 100/1940
SBY  98/1930
ECG  99/1949

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...LKB
NEAR TERM...LKB/JDM
SHORT TERM...LKB/CCW
LONG TERM...TMG
AVIATION...LSA
MARINE...TMG
CLIMATE...
Hazardous weather outlook, Jul 20, 6:40 PM EST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
740 PM EDT TUE JUL 20 2010

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-212345-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
740 PM EDT TUE JUL 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE THIS
EVENING AND TONIGHT. GUSTY WINDS AND LOCALLY HEAVY RAINFALL WILL
OCCUR IN ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY...MAINLY DURING
THE AFTERNOON AND EVENING HOURS. GUSTY WINDS AND LOCALLY HEAVY
DOWNPOURS WILL BE POSSIBLE IN ANY STORM.

AN EXTENDED PERIOD OF HOT AND HUMID CONDITIONS IS EXPECTED THROUGH
SATURDAY. THE COMBINATION OF TEMPERATURES IN THE MID 90S TO AROUND
100 DEGREES ALONG WITH MODERATE HUMIDITY LEVELS...WILL PRODUCE
HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>633-650-652-654-656-658-212345-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
740 PM EDT TUE JUL 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...TONIGHT.

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE THIS
EVENING AND TONIGHT. GUSTY WINDS AND LOCALLY HEAVY RAINFALL WILL OCCUR
IN ANY STORM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY...MAINLY DURING
THE AFTERNOON AND EVENING HOURS. GUSTY WINDS AND LOCALLY HEAVY
DOWNPOURS WILL BE POSSIBLE IN ANY STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 20, 5:06 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
606 PM EDT TUE JUL 20 2010

VAZ049-060>063-068>072-202300-
AMELIA VA-CHESTERFIELD VA-CUMBERLAND VA-GOOCHLAND VA-HANOVER
VA-HENRICO VA-KING WILLIAM VA-LOUISA VA-POWHATAN VA-PRINCE EDWARD VA-
606 PM EDT TUE JUL 20 2010

...STRONG THUNDERSTORMS MOVING TOWARD WESTERN SECTIONS OF THE
RICHMOND METRO AREA...

AT 604 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 6 MILES WEST OF GUM SPRING TO 12 MILES WEST
OF JETERSVILLE...OR FROM HADENSVILLE TO FARMVILLE...MOVING EAST AT 35
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...GUM SPRING AROUND 610
PM EDT...MAIDENS AROUND 615 PM EDT...DABNEYS AROUND 620 PM EDT...
VONTAY AROUND 625 PM EDT...WINTERHAM AROUND 630 PM EDT...AND
GOODALL AROUND 635 PM EDT.

WIND GUSTS OF 40 TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING
ARE POSSIBLE IN THE PATH OF THESE STORMS. IN ADDITION...LOCALLY
HEAVY RAINFALL MAY CAUSE PONDING OF WATER ON ROADWAYS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

LAT...LON 3756 7812 3781 7802 3779 7740 3778 7740
      3779 7738 3779 7719 3749 7725 3726 7759
      3728 7764 3726 7766 3730 7837

WRS
Special weather statement, Jul 20, 5:28 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
628 PM EDT TUE JUL 20 2010

VAZ049-063-064-202300-
CAROLINE VA-HANOVER VA-LOUISA VA-
628 PM EDT TUE JUL 20 2010

...STRONG THUNDERSTORM MOVING THROUGH LOUISA COUNTY...

AT 628 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM 20 MILES NORTH OF MINERAL TO 8 MILES WEST OF
MONTPELIER...OR FROM 13 MILES SOUTH OF CULPEPER TO 9 MILES EAST OF
HADENSVILLE...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR BUMPASS AROUND 640 PM EDT...MONTPELIER AROUND 645 PM EDT...AND
LADYSMITH AROUND 715 PM EDT.

WIND GUSTS OF 40 TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING
ARE POSSIBLE IN THE PATH OF THESE STORMS. IN ADDITION...LOCALLY
HEAVY RAINFALL MAY CAUSE PONDING OF WATER ON ROADWAYS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

LAT...LON 3812 7788 3811 7785 3805 7775 3803 7774
      3800 7766 3810 7754 3810 7753 3774 7745
      3778 7791 3812 7794

GINGRICH
Special weather statement, Jul 20, 5:36 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
636 PM EDT TUE JUL 20 2010

VAZ079>081-087>089-092-202330-
BRUNSWICK VA-DINWIDDIE VA-GREENSVILLE VA-PRINCE GEORGE VA-SOUTHAMPTON
VA-SURRY VA-SUSSEX VA-
636 PM EDT TUE JUL 20 2010

...STRONG THUNDERSTORMS MOVING ACROSS BRUNSWICK...DINWIDDIE AND
PRINCE GEORGE COUNTIES...

AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 5 MILES NORTH OF WAVERLY TO 6 MILES
SOUTHWEST OF ALBERTA...OR FROM 5 MILES NORTH OF WAVERLY TO 6 MILES
NORTHWEST OF LAWRENCEVILLE...MOVING EAST AT 20 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR... LAWRENCEVILLE AROUND 645 PM EDT...
CARSON AROUND 655 PM EDT...DISPUTANTA AROUND 700 PM EDT...STONY
CREEK AROUND 710 PM EDT...AND JARRATT AROUND 730 PM EDT.

WIND GUSTS UP TO 40 AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
POSSIBLE IN THE PATH OF THESE STORMS. IN ADDITION...LOCALLY HEAVY
RAINFALL MAY CAUSE PONDING OF WATER ON ROADWAYS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL AFTER THE STORMS HAVE PASSED.

LAT...LON 3688 7787 3708 7763 3717 7739 3716 7691
      3705 7672 3700 7689 3681 7716 3673 7744
      3677 7803 3679 7803

WRS
Special weather statement, Jul 20, 6:00 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
700 PM EDT TUE JUL 20 2010

VAZ063-064-072>075-210000-
CAROLINE VA-ESSEX VA-HANOVER VA-KING AND QUEEN VA-KING WILLIAM
VA-WESTMORELAND VA-
700 PM EDT TUE JUL 20 2010

...STRONG THUNDERSTORMS MOVING THROUGH CENTRAL VIRGINIA...

AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 10 MILES NORTHWEST OF LADYSMITH TO KINGS
DOMINION...OR FROM 15 MILES NORTHWEST OF MILFORD TO ASHLAND...MOVING
EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
  NANCY WRIGHTS CORNER AROUND 705 PM EDT...
  BURRUSS CORNER AROUND 710 PM EDT...
  PENOLA AROUND 715 PM EDT...
  WOODFORD AROUND 720 PM EDT...
  CORBIN AROUND 725 PM EDT...
  MANGOHICK AROUND 730 PM EDT...

WIND GUSTS UP TO 40 MPH...BRIEF HEAVY RAIN...AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3827 7699 3780 7699 3781 7763 3802 7764
      3825 7737 3824 7729 3825 7723 3824 7722
      3822 7725 3821 7724 3815 7712 3816 7709
      3818 7707 3826 7706

GINGRICH
Special weather statement, Jul 20, 6:32 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
732 PM EDT TUE JUL 20 2010

VAZ063-064-070>078-082>085-090-210045-
CAROLINE VA-CHARLES CITY VA-CHESTERFIELD VA-ESSEX VA-GLOUCESTER
VA-HANOVER VA-HENRICO VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM
VA-LANCASTER VA-MIDDLESEX VA-NEW KENT VA-NORTHUMBERLAND VA-RICHMOND
VA-WESTMORELAND VA-
732 PM EDT TUE JUL 20 2010

...STRONG THUNDERSTORMS MOVING THROUGH CENTRAL VIRGINIA...

AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM PORT ROYAL TO 7 MILES SOUTHWEST OF BOTTOMS
BRIDGE...OR FROM 12 MILES NORTHEAST OF BOWLING GREEN TO 7 MILES NORTH
OF BERMUDA HUNDRED...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR...
  SUPPLY AROUND 735 PM EDT...
  WAYSIDE AROUND 740 PM EDT...
  BARNETTS AROUND 745 PM EDT...
  ROXBURY AROUND 750 PM EDT...
  TALLEYSVILLE AROUND 755 PM EDT...
  OAK GROVE AROUND 800 PM EDT...

WIND GUSTS TO 45 MPH...BRIEF HEAVY RAIN...AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. LOCALLY
HEAVY RAINFALL MAY CAUSE PONDING OF WATER ON ROADWAYS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

LAT...LON 3827 7697 3818 7686 3816 7660 3802 7648
      3783 7643 3765 7652 3775 7658 3788 7677
      3762 7652 3738 7664 3742 7669 3738 7667
      3736 7742 3783 7720 3824 7732 3825 7723
      3821 7724 3815 7712 3828 7703

GINGRICH
Special weather statement, Jul 20, 6:37 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
737 PM EDT TUE JUL 20 2010

VAZ081-082-088>094-096-210045-
CHARLES CITY VA-ISLE OF WIGHT VA-JAMES CITY VA-NEWPORT NEWS/HAMPTON
VA-PRINCE GEORGE VA-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-YORK
VA-
737 PM EDT TUE JUL 20 2010

...STRONG THUNDERSTORMS MOVING INTO SOUTHEAST VIRGINIA...

AT 736 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM BURROWSVILLE TO 5 MILES SOUTH OF
HOMEVILLE...OR FROM 6 MILES WEST OF CLAREMONT TO 12 MILES SOUTHWEST
OF WAVERLY...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR...
  BRANDON AROUND 745 PM EDT...
  WAKEFIELD AROUND 750 PM EDT...
  RUSTIC AROUND 755 PM EDT...
  VICKSVILLE AROUND 800 PM EDT...
  SURRY AROUND 805 PM EDT...
  DELK CROSSROADS AROUND 810 PM EDT...

WIND GUSTS TO 45 MPH...BRIEF HEAVY RAIN...AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. LOCALLY
HEAVY RAINFALL MAY CAUSE PONDING OF WATER ON ROADWAYS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

LAT...LON 3680 7736 3705 7711 3733 7721 3733 7662
      3723 7648 3724 7641 3705 7634 3697 7643
      3711 7662 3722 7665 3719 7675 3725 7687
      3723 7693 3721 7679 3716 7673 3720 7668
      3705 7666 3697 7648 3692 7648 3680 7660

GINGRICH

The radar

The Norfolk radar (KAKQ), 91 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, King and Queen

When
July 20, 6:55 PM EST
Where
King and Queen County, 0.55 mi W of St Stephens Church
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.800, -77.060

Few trees were downed across western portions of the county.

Thunderstorm Wind, Essex

When
July 20, 6:57 PM EST
Where
Essex County, 0.88 mi SE of Mt Lndg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.920, -76.920

Several trees were downed across western portions of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251791, 251793.